To the Editor.
—The recent article by Dr McKenney and colleagues1 is quite misleading with regard to its conclusions concerning IR niacin. The premise of the study was to distinguish between the effects of IR and SR niacin, which the authors did accomplish, but the two compounds were not distinguished adequately in the authors' conclusions.In addition, the niacin was not given in the correct manner to eliminate flushing in this study. To minimize flushing and other side effects one starts with a small dose (50 mg three times daily) with food. After several days the flushing will cease. If the daily dose is gradually increased by small increments over several weeks, full therapeutic doses can eventually be tolerated with minimal to no vasodilatory or other uncomfortable effects.2McKenney et al verify once again that vasodilatory symptoms are the primary symptoms associated with IR niacin therapy. All of
Shields M, Beckmann SL. Safety and Side Effects of Sustained-Release Niacin. JAMA. 1994;272(7):514. doi:10.1001/jama.1994.03520070031018
Customize your JAMA Network experience by selecting one or more topics from the list below.